Massachusetts, 2020

Lightning Strike in Massachusetts, July 1, 2020

July 1, 2020 · NWS BOX · 1 event in 1 county or zone

An upper level low pressure system and its associated cold pool aloft led to the development of scattered thunderstorms, one of which caused a lightning injury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level low pressure system and its associated cold pool aloft led to the development of scattered thunderstorms, one of which caused a lightning injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 1:07 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 1, 1:07 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
207 PM EDT Wed Jul 1 2020

.SYNOPSIS...

Unsettled weather continues through tonight as an upper level
low pressure area meanders through New England, moving offshore
later tonight. Warmer and drier conditions on Thursday as high
pressure builds in. A cold front will bring scattered showers
and a few thunderstorms on Friday with the main focus across
western and central parts of Southern New England. Dry weather
follows for Saturday and Sunday. One or more weather
disturbances will bring a chance of showers and thunderstorms
Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

205 PM Update...

* Scattered showers & t-storms with torrential rainfall and
  localized street flooding possible

Scattered showers and thunderstorms were in progress at mid
afternoon as a result of the cold pool aloft. This has generated
approximately 1500 J/KG of Cape. Appears to be some terrain
enhancement especially along the east slopes of the Berkshires.
We are also starting to see formation along a weak front/sea
breeze enhancement across parts of eastern MA/RI & CT.

The main concern will be the potential for a few of the
stronger storms to produce torrential rainfall/localized street
flooding, given slow movement with very weak wind fields aloft.

While the main threat will be localized street flooding, we can
not rule out a few hail reports given cold temperatures aloft.
Modest 0-3 KM lapse rates could yield some localized gusty winds
too.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight:

Upper low will continue to weaken/fill as it pivots southward
through CT/RI tonight and into the adjacent southern waters
overnight. A few showers or thunderstorms still possible thru mid-
evening but most areas should be dry by midnight. Low clouds and
stratus should again set in across the South Coast, Cape
Cod/Islands. Across the interior, greater cloud breaks and wettened
ground along with continued weak wind fields could support a larger
coverage of fog or mist. Lows mainly in the low to mid 60s, though a
few upper 50s possible across the Berkshires.

Thursday:

Upper low finally pulls away from Southern New England on Thursday,
with partly sunny conditions as shortwave ridging builds in from the
Gt Lakes. A few afternoon showers are possible but most areas will
stay dry. It will be turning quite warm and feel more humid as well
as warm advection on northwest winds (850 mb temps around 14-18C)
brings highs well into the 80s to low 90s in the interior, and in
the upper 70s to low 80s near the coasts.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...

Persistent upper low moves out to sea. But high pressure remains in
place over the Plains, decreasing in amplitude Sunday through
Tuesday. This maintains a northwest upper flow across New England
over the weekend. The flow then shifts  to a more zonal pattern
early next week. Several shortwaves from Canada move through the
flow Friday and early next week.

Height contours at 500-mb remain within normal range through the
long-term period. This suggests near-normal temps in the deep-layer.
Low level east flow Friday and Saturday may suppress temperatures a
little below average those two days, especially over Eastern Mass.

Model mass and thermal fields are similar through the weekend, then
diverge early next week as the flow becomes zonal with an increase
in shortwaves. Confidence is generally moderate. Timing of the
shortwaves Monday and Tuesday contributes to lower confidence
those days.

Daily details...

Thursday night and Friday...

A cold front sinks south into Southern New England later Thursday
night and Friday, with high pressure moving over the Maritimes. West
surface winds Thursday night turn out of the north late at night and
then out of the east Friday after the front moves through. The
airmass will be stable Thursday night, but CAPE and LI show
developing instability in Western MA and CT from late morning
through afternoon along and ahead of the front. This suggests a
chance of showers/thunder on Friday with best chance over the
Berkshires and CT Valley...possibly as far east as the Central
Hills. PW values of 1.5 to 2.0 inches suggests local downpours.

Convection then tapers off Friday night as the high over the
Maritimes becomes more dominant.

Mixed layer over Eastern MA will be shallow...possibly to 950 mb but
limited by the east flow off the water. Mixed layer in western MA
and CT will be a little deeper, probably more like 925 mb. Temps 950
mb range from 16-20C, and would support 70s east while western areas
have upper 70s to low 80s.

Independence Day and Sunday...

High pressure builds over Southern New England, maintaining the east
flow through the day. Expect dry weather with dew points in the
upper 50s to mid 60s...humidity noticeable most places but not
excessive. Mixed layer in the interior will reach 850 mb, while
eastern areas will reach 925 mb. This will again support lower 80s
in the interior and 70s in the east.

The GFS shows a shortwave racing through Northern New England
Sunday, supported by an 88-kt jet. The positioning suggests
convection mainly to our north, although close enough to threaten
northern MA Sunday afternoon. Otherwise the surface ridge will
maintain rain-free weather Sunday. The east flow breaks down by this
point, with surface winds expected to become light southerly. The
mixed layer will also grow deeper, to around 900 mb and possibly to
850 mb. 850-mb temps of 14C and equiv temps just a smidge lower than
that at 900 mb suggest max temps in the 80s, except 70s along the
South Coast.

Monday and Tuesday...

At least one shortwave moves through the northwest flow during this
period, possibly two. CAPE develops to about 500 J/Kg Monday in
parts of MA and 500-1000 J/Kg Tuesday all areas. Expect a chance of
showers/thunder each day. PW values around 1.5 inches is above
average but not excessive. Still a potential for a local downpour.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z Update...

This afternoon & tonight: Moderate confidence.

Scattered showers and thunderstorms will impact the region into
early-mid evening. A few of the strongest storms will contain
brief torrential rainfall and perhaps small hail/gusty winds.
This activity should diminish by mid-late evening with the loss
of daytime heating. Light winds with sea breezes along the
coast into early this evening.

Outside of the scattered showers & t-storms, mainly VFR
conditions expected. However, some MVFR-IFR conditions may
develop overnight across eastern MA/RI.

Thursday: High confidence.

Any leftover low clouds and fog patches will dissipate Thu
morning. Otherwise, mainly VFR conditions expected. A few
showers/t-storms are possible Thu afternoon into early evening,
but areal coverage/duration should be rather limited compared to
the last few days. Light W component to the wind, but some sea
breezes along portions of the coast.

Thursday night: High confidence. Mainly VFR conditions
anticipated, but some lower cigs/vsbys may work into
north/northeast MA toward daybreak.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly VFR, with local IFR possible. Patchy BR.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Friday Night: MVFR/IFR conditions possible. Slight chance SHRA,
patchy BR.

Independence Day: VFR.

Saturday Night: Mainly VFR, with areas IFR possible. Patchy BR.

Sunday: VFR.

&&

.MARINE...
Buoys just offshore the Outer Cape are reporting 4' seas as of
overnight, and SWAN guidance indicating seas nearing or just
above 5' today. Will point out these seas are longer period at 9
seconds. Have hoisted a SCA through 00z Thursday to account for
these building seas under light E/SE winds. Seas to lower below
SCA levels early tonight (if not sooner) as upper low pulls
into the southeastern waters tonight. Winds/seas then remain below
SCA levels thru Thurs.

Low clouds/fog thin and lift this morning, then the breaks fill
this afternoon as a few showers/thunder develop. Lower
clouds/fog resume later tonight. Thunder possible today with
best chance on southern waters.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Local visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night through Independence Day: Winds less than 25 kt.
Seas locally approaching 5 ft. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.

Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ250-
     254.

&&

SYNOPSIS...WTB/Loconto
NEAR TERM...Frank
SHORT TERM...Loconto
LONG TERM...WTB
AVIATION...Frank/WTB
MARINE...WTB/Loconto
Hazardous weather outlook, Jul 1, 3:22 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Jul 1 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-020830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-020830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 1, 1:15 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
215 PM EDT Wed Jul 1 2020

MAZ005-012-013-011900-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
215 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mendon, or near Milford, moving east at 5 mph.

Torrential downpours and pea size hail will accompany this storm.

Locations impacted include...
Franklin, Milford, Bellingham, Northbridge, Holliston, Uxbridge,
Medway, North Smithfield, Wrentham, Blackstone, Sutton, Upton,
Hopedale, Mendon and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4220 7148 4206 7136 4201 7154 4201 7156
      4212 7172
TIME...MOT...LOC 1814Z 248DEG 5KT 4208 7158

KJC

The radar

The Boston radar (KBOX), 34 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Norfolk

When
July 1, 1:27 PM EST
Where
Norfolk County, 0.75 mi WNW of Midland
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.105, -71.493

A 23 year old woman was injured by a lightning strike very near her house, while she was turning on a lamp on an enclosed porch on Depot Street in Bellingham. She was treated and released by a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900785.